My father has recently had electrolysis(?) to remove the cancer cells from his bladder as an in patient. He has had pain when he pees so we got some antibiotics from his surgery to help that.
However today his urine is dark red and still has pain when he pees. We have phoned the hospital but all they have told him is to drink more water. He does take blood thinning tablets as years ago he suffered from a pulmonary embolism. He obviously stopped those prior to the operation but the surgeon has said it is OK for him to go back on them.
I would love any advice as to what else we can do as my father (83) is quite distressed over this.
Hello BaggyEyes and welcome to the group, although sorry to hear your father is in some discomfort following his op. Blood in urine is common following this procedure, Many of us are familiar with the pain when peeing, but this normally subsides after a week or so. The advice to drink plenty of water is good, as this flushes things out and helps prevent infection. We don't know if the blood thinning tablets are having an effect on the wound healing properly, so a visit to the GP may be in order to double check.
We do have an Ask a Nurse here where you may also post your question for professional advice. The nurses are experts in this, but it may take a couple of days to get a reply. I hope all goes well. Keep in touch and let us know how it goes. Best wishes.
Been there, done that. I also had some post diathermy bleeding and take aspirin (does your dad take warfarin, if so the same applies).
His bladder will have a burn wound on the surface and every time it fills with urine it will stretch the bladder and pull a bit of scab off, hence the bleeding. You don't want the blood to sit in the bladder and clot, so my advice is to drink plenty to wash the blood out but to go and pee every hour or so religiously to reduce the stretching (I'm a retired GP and it worked for my patients). The nurses won't tell you that bit, this is just my thought after personal experience.
Hope that helps
Just wanted to say a big thank you to you both as your information has reassured my Dad. He is still peeing quite frequently still so unable to leave the house, which is driving him crazy unfortunately. So if any of you have suggestions as to what he can do, mainly for night time as he is getting very little sleep. He has been put on Mirabegron but it can take 4 weeks to take effect so he is extremely tired at the moment.
This website has been a godsend over the past few months with its really useful info.
It is frustrating but it will pass as the bladder lining burns heal and it gets it stretchiness back. That will happen naturally whatever the doctors do to help. Yes, I agree about night-time but the Mirabegron should help too. I'm not familiar with it but have checked the data sheet and it sounds good to me. I couldn't find any reference to 4 weeks and can't see any reason why it would take so long to work. So every day should be that bit better. Keep positive. It will pass.
I hope that helps
If you have any questions about Macmillan, or would like to talk to someone about cancer, we have a team of experts
who can help.
© Macmillan Cancer Support, registered charity in England and Wales (261017), Scotland (SC039907) and the Isle of Man
(604). Also operating in Northern Ireland. A company limited by guarantee, registered in England and Wales company
number 2400969. Isle of Man company number 4694F. Registered office: 89 Albert Embankment, London SE1 7UQ. VAT no: